STARS

Anyone else barred from driving due to syncope?

Just wondering if anyone else had had their driving license revoked due to repeated syncope and how long the suspension lasted? I've been suspended for two and a half years (had had a year suspension several years previously for suspected epilepsy but diagnosis since is towards vasovagal syncope with vagally mediated high degree heart block) but have had no blackouts for the last 6 months so if this is still the case when I see the consultant in May I'll ask if I can reapply for my license. The guidelines from the DVLA don't seem to me to very clear for syncope, as opposed to epilepsy where they're very clear. Just wondered what everyone else's experiences were? Obviously I completely understand not being able to drive when there is a risk of blackouts but don't understand how the risk is calculated in this case.

12 Replies
oldestnewest

My 17 year old has disociative attacks her consultant says he will clear her for driving if she has a few weeks attack free, but won't clear her till then. As you say with epilepsy it is very clear but anything else there are no guidlines xxx

Reply

Hi Kirsty, thanks for your reply. Hoping your daughter's condition stabilises, obviously not just for the driving but also for the effect on her (and your) life. How often is she having attacks? Xxx

Reply

She was up to 30-40 a day at the moment she is down to approximately 6 which still has a huge effect on her life but she at least has one now x

Reply

That sounds like a big improvement - as you say, still a massive effect on her (and your) life but at least possible to live with. I hope you and your daughter get further help with how to manage her condition. Thinking of you x

Reply

Unlike epilepsy, when you have to be free of seizures for a year, losing a driving licence can vary from individual to individual and consultant to consultant. If a consultant is happy that you no longer present a risk and your condition is well under control, then he may well support your application to have your driving licence returned.

Reply

Thanks - I'll raise it again at my next appointment in May :)

Reply

Hi, It took me about six months to get my license back after initially informing the DVLA about my NCS. They wrote to my cardiologist for details, and things bounced back and forth during that time. Eventually, I got my license back, and was told that I must refrain from driving for one month after any single blackout.

As has been previously pointed out, the guidelines for epilepsy are clear, however the guidelines for NCS and alike seem a rather grey area. Clearly, If I have a blackout and don't tell anyone about it then people are none-the-wiser.

I've learnt to manage my symptoms over the years, and combined with some brilliant results from fludrocortisone, I manage to get by. I know when I 'feel' syncopial, and try to refrain from driving as well as other triggering activities around those times.

Reply

Hi salter,

my consultant has just started me on fludrocortisone. I would be grateful if u could advise how long u were taking it before u felt an improvement? I'm on half a 1mg tablet per day, still not feeling symptomless.

Thanks.

Reply

Hi Lyns. I felt the difference pretty quickly, which I guess Is natural given the action of the drug. I started on half a tablet but still felt very symptomatic - although much better than before. I was quickly moved onto one tablet per day, which works wonders for me - although I am still mildly symptomatic

1 like
Reply

And u have no side effects?

My gp was reluctant for me to accept my consultants prescription for Fludrocortisone due to its addictivness and its long term use not being good for the body's immune system.

On taking a uni course and reducing my swim/exercise time last year to study.... I was miffed to have been diagnosed with gallstones, and then vasovagal syncopant :/ I'm on no other meds. I'm aiming to revert back to drug free after a gallbladder removal. Apparently exercise is a large part of managing syncope...

BUT its very comforting to learn of your success with using Flud.. and to know there is a possible 'fix' if my exercise attempts don't achieve expectations.

Thanks for replying Salter - if you do experience any side effects I would be interested in your comments.

Regards

Reply

Not any significant side effects as such. I have noticed my immune system isn't what it was, but I was warned about that by my cardiologist.

The side effects I was getting from midodrine were significant, so the cardiologist was keen to get me off them. As I said, I still do have some pre-syncopial spells, and do pass out now and then, but nothing compared to what it was like before I was on fludro. It's changed my life significantly.

Reply

That sounds very encouraging.

Hope you continue to improve. Syncope symptoms always seem to occur alongside other medical problems... periodically reviewing what meds are available seems like a good idea-thank you.

Reply

You may also like...